Alabama, 2002Flash Flood in Alabama, May 3 to 4, 2002
May 3 to 4, 2002 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 3, 2:21 AM CST, 9 hours 39 minutes earlier.
Area forecast discussion, May 3, 2:21 AM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
321 AM CDT FRI MAY 03 2002
LITTLE TIME, SO THIS WILL BE BRIEF. WILL EXTEND FLASH FLOOD WATCH
SOUTH...INCLUDING ALL OF N AL AND CENTRAL AL AS FAR SOUTH AS BIBB
COUNTY. WILL ISSUE IT FOR ALL OF TODAY. SEVERE THUNDERSTORM WATCH
UNTIL 7 AM...AND WILL LIKELY SEE ADDITIONAL WATCHES FOR NORTH AND
CENTRAL AL LATER. THE FRONT HAS MOVED TO CENTRAL AL AND HAS STALLED.
THUNDERSTORMS WILL CONTINUE TO DEVELOP NEAR AND NORTH OF THE FRONT...
AND TRAIN ACROSS THE AREA THROUGHOUT THE DAY...RESULTING IN EXCESSIVE
RAIN IN PLACES. THE PRIMARY SEVERE WEATHER THREAT SHOULD BE HAIL AND
WIND.
HSV 068/056 074/055 082 +84-
BHM 076/059 076/056 085 874-
MGM 087/065 085/064 088 433-
.BHM...FLASH FLOOD WATCH FOR TODAY ALZ001>029-034-.
In the hours before
Special weather statement, May 3, 6:42 AM CST, 5 hours 18 minutes before
ALZ001>050-031500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 AM CDT FRI MAY 3 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
A COLD FRONT MOVED INTO NORTH ALABAMA LATE YESTERDAY...AND HAS
BECOME NEARLY STATIONARY ACROSS THE MIDDLE PART OF THE STATE THIS
MORNING. THIS FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS ACROSS ALABAMA TODAY.
THE STORM PREDICTION CENTER HAS PLACED A LARGE PART OF CENTRAL
ALABAMA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. AT THIS
TIME...THE BULK OF THE SEVERE WEATHER THREAT IS EXPECTED TO COME
THIS AFTERNOON AND EVENING. WIND SHEAR PROFILES SUGGEST THAT THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...
AND THAT THE THREAT OF TORNADOES IS RELATIVELY LOW.
BECAUSE THE FRONT HAS BECOME NEARLY STATIONARY...STORM DEVELOPMENT
ALONG IT MAY CAUSE A FEW AREAS TO GET LOCALLY HEAVY RAINFALL. A
FLASH FLOOD WATCH HAS BEEN POSTED FOR ROUGHLY THE NORTH HALF OF
ALABAMA FOR TODAY.
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION...ESPECIALLY THIS AFTERNOON AND EVENING.
Local storm report, May 3, 11:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT FRI MAY 03 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM GOOD HOPE AL 0.88 IN HAIL
05/03/02 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. NICKEL SIZE
HAIL NEAR GOOD HOPE.
1158 AM CULLMAN AL 1.00 IN HAIL
05/03/02 CULLMAN REPORTED BY CULLMAN
COUNTY EMA. QUARTER SIZE
HAIL 8 MILES SOUTH OF
CULLMAN.
1225 PM SUSAN MOORE AL 0.75 IN HAIL
05/03/02 BLOUNT REPORTED BY BLOUNT COUNTY
EMA. DIME SIZE HAIL WEST
OF SUSAN MOORE.Flash Flood, Marion
- When
- May 3, 12:00 PM CST to May 4, 2:00 AM CST
- Where
- Marion County, Countywide
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Several periods of heavy rain fell across Marion County. Rainfall estimates varied from 3 to 7 inches for the two day period. Several local creeks and streams were above bankfull and many roads were temporarily flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 3, 2002$57,000 · 1.75 in hail · 10 events
- High Wind in Massachusetts, May 3, 2002$27,000 · 65 kt wind · 5 events
- High Wind in New York, May 3, 2002$30,000 · 2 events
- High Wind in Vermont, May 3, 2002$20,000 · 1 event
- Strong Wind in Maine, May 3, 200214 events
- Hail and Damaging Winds in South Carolina, May 3 to 4, 20021.75 in hail · 12 events
- Hail and Damaging Winds in Georgia, May 3, 20021.75 in hail · 10 events
- Strong Wind in New Hampshire, May 3, 20029 events
- Lightning Strike in Alabama, May 3, 20021 injured · 1 event
- Hail and Damaging Winds in South Carolina, May 3, 20021.75 in hail · 7 events
- High Wind in South Dakota, May 3, 200252 kt wind · 6 events
- Hail in Texas, May 3, 2002$10,000 · 2.5 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295506.